Coronavirus: Woman dies of blood clot after AstraZeneca vaccine

0
3


A woman in New South Wales has died of a rare blood clotting condition after receiving the AstraZeneca COVID-19 vaccine, the Therapeutic Goods Administration has reported.

The TGA said since last week, there have been four confirmed cases of thrombosis with thrombocytopenia syndrome (TTS) which are “likely” linked to the AstraZeneca vaccine.

A 52-year-old woman was one of these cases and the TGA reported she had suffered a severe form of TTS in the form of a blood clot in her brain, also known as a cerebral venous sinus thrombosis, before her death.

Vials of AstraZeneca vaccine against coronavirus (COVID-19)
A woman’s death has been linked to the AstraZeneca vaccine. (LightRocket via Getty Images)

“We are sad to hear of the passing of a woman who recently received COVID-19 Vaccine AstraZeneca, and our thoughts are with her family and friends,” AstraZeneca said in a statement on Thursday night.

“Patient safety remains AstraZeneca’s highest priority, and we continue to work closely with the TGA and other regulators around the world as they investigate these very rare cases.”

The woman was the youngest of the four reported new cases, with others including a 77-year-old NSW man, a 70-year-old South Australian man, and an 87-year-old South Australian woman.

Four other cases of TTS in the past week were reported as probable instances of being linked to the AstraZeneca vaccine, three of them in NSW.

In total, there have been 48 cases of TTS following the AstraZeneca jab in Australia, with 35 confirmed and 13 assessed as probable out of millions of vaccinations.

So far, 31 have been discharged from hospital and are recovering, 15 patients remain in hospital, including one in a critical condition in intensive care, and two people have died in hospital.

That woman, who was diabetic, had serious underlying health issues before receiving the vaccine.

Following the 52-year-old woman’s death, Chief Medical Officer Paul Kelly reminded Australians that blood clotting was “an extremely rare” reaction to the vaccine.

“NSW Health has in the last couple of hours announced we have had our second death related to the AstraZeneca vaccine,” Professor Kelly said.

“An extremely unfortunate situation of a 52-year-old woman who had the vaccine a couple of weeks ago.

“I will point out that it is only the second death with now over 3.6 million doses of the vaccine being given across Australia.

“I will point out that this remains an extremely rare event to get these serious clots, but when they happen, as we have seen in this case, it can have tragic circumstances.”

The TGA also clarified that TTS incidents remained extremely rare, but urged people with concerns to consult their doctor.

Anybody who has been vaccinated should seek immediate medical attention if they begin suffering a severe or persistent headache, blurred vision, shortness of breath, chest pain, leg swelling, persistent abdominal pain, unusual skin bruising, or pinpoint round spots beyond the site of vaccination.

TTS symptoms most commonly manifest between four and 30 days after vaccination.

The TGA said the benefits of the AstraZeneca vaccine continued to outweigh the risks.



Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here